Format

Send to

Choose Destination
See comment in PubMed Commons below
Laryngoscope. 2005 Nov;115(11):2035-7.

Objective assessment of terbinafine-induced taste loss.

Author information

  • 1Department of Otorhinolaryngology-Head and Neck Surgery, Smell and Taste Center, University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania, USA. doty@mail.med.upenn.edu

Abstract

OBJECTIVES:

Terbinafine (Lamisil), a widely prescribed oral antifungal agent, reportedly induces taste loss in 0.6% to 2.8% of those taking the drug. However, many so-called taste problems reflect olfactory problems, and the sole empirical study published on this topic, based on whole-mouth testing of a single subject, found no terbinafine-related deficit. In this study, we quantitatively assessed, using well-validated taste and smell tests, chemosensory function in six patients complaining of taste disturbance after terbinafine treatment and compared their test scores to those of six age-, race-, and sex-matched normal controls.

METHODS:

Taste function was measured using a 96-trial regional test that assesses sweet, sour, bitter, and salty taste perception within the anterior (cranial nerve [CN] VII) and posterior (CN IX) lingual taste bud fields. Smell function was bilaterally evaluated using the 40-item University of Pennsylvania Smell Identification Test.

RESULTS:

Taste function for sweet-, sour-, and bitter-tasting stimuli was significantly depressed in both the anterior and posterior lingual regions. For sodium chloride, the decrements were confined to the posterior region. Olfactory function was within normal limits.

CONCLUSION:

These findings 1) support anecdotal case reports of taste loss after terbinafine use, 2) demonstrate that all four major taste qualities are affected, and 3) suggest that olfactory dysfunction is not involved. Because self-report markedly underestimates chemosensory deficits, more extensive quantitative testing of patients receiving terbinafine will likely reveal a much higher prevalence of terbinafine-induced taste loss than currently reported. Since being older than 65 years of age and having a low body mass index are reportedly risk factors for terbinafine-induced taste loss, physicians should be particularly on the alert for elderly persons taking this medication who may become depressed or alter their food intake in response to decreased taste sensation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk